Aspirin, metoclopramide (Migramax)

How does it work?

Migramax sachets contain two active ingredients, lysine acetylsalicylate and metoclopramide. Lysine acetylsalicylate is a soluble form of acetylsalicyclic acid, otherwise known as aspirin. Metoclopramide is an antisickness medicine (antiemetic).

Aspirin is a painkiller that belongs to a group of medicines called non-steroidal anti-inflammatory drugs (NSAIDs). It works by blocking the action of a substance in the body called cyclo-oxygenase.

Cyclo-oxygenase is involved in the production of various chemicals in the body, some of which are known as prostaglandins. Prostaglandins are produced in response to injury or certain diseases and can cause pain, swelling and inflammation. By blocking the production of prostaglandins, aspirin relieves pain and inflammation, and is effective at relieving the pain of headaches and migraines.

During a migraine attack sufferers can often feel sick or vomit. Metoclopramide is used to treat this symptom of the migraine.

Metoclopramide works primarily by blocking dopamine receptors that are found in an area of the brain known as the chemoreceptor trigger zone (CTZ). The CTZ sends messages to another area of the brain, known as the vomiting centre, which in turn sends nerve messages to the gut that cause vomiting. By blocking dopamine receptors in the CTZ, metoclopramide prevents messages from being sent to the vomiting centre. This reduces the sensation of nausea and prevents vomiting.

Metoclopramide also acts in the upper gut, where it enhances the action of a chemical called acetylcholine. Increasing the action of acetylcholine results in the tightening of the muscles at the entry to the stomach, as well as relaxing the muscles at the exit of the stomach. It also increases the contraction of the muscles in the stomach itself, which speeds the passage of food through the stomach into the intestine. This physically helps to prevent vomiting, but is also useful in migraine attacks because it speeds the passage of the aspirin into the intestine, allowing it to be absorbed and relieve the headache more quickly.

This combination of aspirin and metoclopramide is most effective at relieving migraine when it is taken as soon as possible after the onset of an attack.

What is it used for?

  • Relieving symptoms of migraine.

Warning!

  • This medicine may cause drowsiness and this may be made worse by alcohol. If affected, do not drive or operate machinery.
  • Do not exceed the recommended dose of this medicine, which will be stated in the product packaging or information leaflet supplied with the medicine.
  • If you experience any of the following symptoms while taking this medicine you should consult your doctor because they may suggest a problem with your liver: persistent nausea and vomiting, abdominal pain, or yellowing of the skin or whites of the eyes (jaundice).
  • Children under 16 years of age should not take this medicine, unless on the advice of a doctor. This is because aspirin use in children has been associated with a rare condition called Reye's syndrome. This condition affects the brain and liver and though extremely rare, can be fatal. The causes of Reye's syndrome are not fully understood, but use of aspirin to treat fever in children with a virus has been implicated. There are many paracetamol and ibuprofen products not associated with Reye's syndrome available to treat pain and fever in this age group. For more advice talk to your pharmacist.

Use with caution in

  • People who have had an allergic reaction to non-steroidal anti-inflammatory drugs (NSAIDs) eg ibuprofen.
  • Asthma.
  • History of allergies.
  • History of ulceration or bleeding in the stomach or intestines.
  • Decreased kidney function.
  • Decreased liver function.
  • Epilepsy.
  • Gout.
  • Abnormally heavy menstrual bleeding (menorrhagia).
  • Growths into the nose (nasal polyps).
  • Swelling of the nasal lining (rhinitis).
  • Individuals who consume large quantities of alcohol.
  • Life-long inherited blood diseases which can cause a variety of symptoms, including mental health problems (porphyrias).
  • Women who have a contraceptive coil fitted.

Not to be used in

  • Allergy to salicylates (eg aspirin) or metoclopramide.
  • Children or young adults under 20 years of age.
  • Blood clotting disorders such as haemophilia.
  • Tumour of the adrenal gland (phaeochromocytoma).
  • People who have had certain types of gut surgery (pyloroplasty or gut anastomosis) in the previous three to four days.
  • Abnormal hole in the stomach or intestines (gastrointestinal perforation).
  • People with peptic ulcers.
  • People with bleeding or blockage in the stomach or intestines.
  • Pregnancy.
  • Breastfeeding.

This medicine should not be used if you are allergic to one of its ingredients. Please inform your doctor or pharmacist if you have previously experienced such an allergy.

If you feel you have experienced an allergic reaction, stop using this medicine and inform your doctor or pharmacist immediately.

Pregnancy and breastfeeding

Certain medicines should not be used during pregnancy or breastfeeding. However, other medicines may be safely used in pregnancy or breastfeeding providing the benefits to the mother outweigh the risks to the unborn baby. Always inform your doctor if you are pregnant or planning a pregnancy, before using any medicine.

  • This medicine is not recommended for use in pregnancy unless considered essential by your doctor. This is particularly important in the third trimester. If aspirin is used in the third trimester it may delay labour, increase the length of labour, increase the risk of bleeding in the mother and baby and cause complications in the newborn baby.
  • Significant amounts of this medicine may pass into breast milk. It should not be used by breastfeeding mothers as it may be harmful to the nursing infant. Seek further medical advice from your doctor.

Label warnings

  • Dissolve or mix this medication with water before taking.

Side effects

Medicines and their possible side effects can affect individuals in different ways. The following are some of the side effects that are known to be associated with this medicine. Because a side effect is stated here, it does not mean that all people using this medicine will experience that or any side effect.

  • Disturbances of the gut, such as diarrhoea, flatulence, indigestion, nausea and vomiting.
  • Ulceration or bleeding in the stomach or intestines.
  • Abnormal movements of the hands, legs, face, neck and tongue, eg tremor, twitching, rigidity (extrapyramidal effects).
  • Drowsiness.
  • Restlessness.
  • Confusion.
  • Anxiety.
  • Depression.
  • Feeling weak.
  • Fits.
  • High blood prolactin (milk producing hormone) level (hyperprolactinaemia). Sometimes this can lead to symptoms such as breast enlargement, production of milk and stopping of menstrual periods.
  • Rhythmical involuntary movement of the tongue, face, mouth and jaw, which may sometimes be accompanied by involuntary movements of the arms and legs (tardive dyskinesia).
  • High temperature combined with falling levels of consciousness, paleness, sweating and a fast heart beat (neuroleptic malignant syndrome). Requires stopping the medicine and immediate medical treatment.

The side effects listed above may not include all of the side effects reported by the medicine's manufacturer.

For more information about any other possible risks associated with this medicine, please read the information provided with the medicine or consult your doctor or pharmacist.

How can this medicine affect other medicines?

It is important to tell your doctor or pharmacist what medicines you are already taking, including those bought without a prescription and herbal medicines, before you take this medicine. Similarly, check with your doctor or pharmacist before taking any new medicines while taking this one, to ensure that the combination is safe.

People taking anticoagulant medicines used to prevent the blood clotting, eg warfarin, should not take aspirin to relieve pain or inflammation. This is because aspirin can irritate the stomach lining, as well as increasing the effects of warfarin, both of which increase the likelihood of bleeding.

There may also be an increased risk of bleeding if aspirin is taken with the following medicines:

  • 'blood-thinning' (antiplatelet) medicines such as clopidogrel or dipyridamole
  • heparin
  • SSRI antidepressants such as fluoxetine, paroxetine
  • venlafaxine.

Aspirin reduces the rate at which the body can remove the medicine methotrexate. The two should not usually be used together.

There is an increased risk of side effects if aspirin is taken with other non-steroidal anti-inflammatory drugs (NSAIDs), eg ibuprofen, diclofenac, indometacin. For this reason, aspirin should not be taken with any other NSAID.

There may be an increased risk of bleeding or ulceration of the stomach or intestines if aspirin is taken with corticosteroids, eg prednisolone, dexamethasone.

There may be an increased risk of side effects if aspirin is taken with acetazolamide.

Due to its action on the gut, metoclopramide may affect the absorption of various other medicines that are taken by mouth.

Metoclopramide may increase the blood level of the immunosuppressant medicine ciclosporin.

The following medicines may oppose the effect of metoclopramide on the gut and so could make it less effective at treating vomiting:

  • antimuscarinic medicines, eg atropine, hyoscine, procyclidine
  • strong opioid painkillers, eg morphine, codeine.

Metoclopramide may increase the drowsiness and sedation which are side effects of strong opioid painkillers such as morphine.

There may be an increased risk of side effects known as extrapyramidal effects if metoclopramide is taken with tetrabenazine or with antipsychotic medicines, eg chlorpromazine. Extrapyramidal side effects involve abnormal movements of the hands, legs, face and tongue, for example tremor or twitching.

Metoclopramide may oppose the effect of medicines for Parkinson's disease which work by stimulating dopamine receptors in the brain, for example apomorphine, ropinirole, pergolide, bromocriptine, levodopa. It should not be taken by people taking these kinds of medicine.

There may be an increased risk of a side effect called the serotonin syndrome if metoclopramide is taken in combination with the following medicines:

  • selective serotonin reuptake inhibitor antidepressants (SSRIs), such as citalopram, escitalopram, fluoxetine, fluvoxamine, paroxetine or sertraline
  • the herbal remedy St John's wort (Hypericum perforatum)
  • triptans for migraine, eg sumatriptan
  • tryptophan.

Other medicines containing the same active ingredients

There are currently no other medicines available in the UK that contain both aspirin and metoclopramide. However these medicines are available separately.